Alert archive / Kansas / Special Weather Statements in 2023
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 6, 2023, 12:21 AM CDT for Harper County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2023, 12:21 AM CDT (05:21 UTC)
- Expired
- Aug 6, 2023, 12:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Hail
- 0.88 in
- Wind
- 50
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 65 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
645
WWUS83 KICT 060521
SPSICT
Special Weather Statement
National Weather Service Wichita KS
1221 AM CDT Sun Aug 6 2023
KSZ082-091-060545-
Harper KS-Kingman KS-
1221 AM CDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of northern Harper and
southern Kingman Counties through 1245 AM CDT...
At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Nashville, or 10 miles north of Attica, moving east at
30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harper, Attica, Zenda, Spivey, Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
&&
LAT...LON 3723 9835 3738 9835 3738 9836 3746 9836
3742 9785 3716 9795
TIME...MOT...LOC 0521Z 289DEG 25KT 3739 9825
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
DARMOFALWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:43 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Aug 5, 6:43 PM CDT, 5 hours 38 minutes before
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT Sat Aug 5 2023 ...Updated for Aviation... .SYNOPSIS... Issued at 320 PM CDT Sat Aug 5 2023 BOTTOM LINE UP FRONT: Severe thunderstorms are expected tonight across the area with the highest chances across portions of south-central Kansas. Main concern will be damaging wind gusts around 65-75+ mph. General timing for storms across the area will be from 9PM tonight to 4AM early Sunday morning. && .SHORT TERM...(This evening through Tuesday night) Issued at 320 PM CDT Sat Aug 5 2023 This morning's severe MCS definitely put a wrench into the forecast for this afternoon and tonight. The atmosphere across much of southern Kansas is extremely worked over, and strong subsidence is present across much of the area behind lingering and persistent shower and thunderstorm activity across northern Oklahoma. Needless to say, big changes will need to take place to realize this evening's severe weather potential. With shower and thunderstorm activity looking to remain in place across northern Oklahoma through the afternoon, would hedge on the side of a significant severe MCS plowing across the entirety of southern Kansas becoming increasingly less likely. However, several factors of this forecast still need to be worked out. The biggest question is exactly how much the atmosphere will recover by this evening/tonight. While confidence in guidance is low at this time, it would suggest the axis of highest elevated instability will be somewhere across southwest Kansas into far south- central Kansas and north-central Oklahoma extending into east- central Oklahoma. The mid-level thermal gradient and PWAT axis will generally be overlapped across the same areas, so the general thinking is that an MCS will roll off the high plains and potentially move into portions of south-central Kansas but mainly stay southwest of the Wichita metro (still cannot rule out severe weather in Wichita tonight, but the highest confidence is southwest of the metro). Main hazards will generally be 65-75+ mph wind gusts, and this activity may impact areas that received significant wind damage from this morning's activity. Meanwhile, a potent mid/upper shortwave trough will skate across the northern plains, and a fairly potent mid/upper jet will likely support another MCS across the northern half of Kansas tonight as well. Though with slightly less instability, mostly strong to marginally severe storms are anticipated with this activity with 55- 65 mph winds being the primarily concern. After 09Z late tonight, while lingering showers may continue across the area, robust convection should be south and east of the forecast area. Much cooler air will be primary headline for Sunday and Monday with afternoon highs across the area are only expected to be in the mid to upper 80s. Northwesterly flow aloft will be quite persist Sunday and Monday as well, and a couple of shortwave impulses within this flow may be enough to trigger widely scattered showers and storms across portions of western and southern Kansas both late Sunday and late Monday nights. Strong to severe storms are not expected with this activity. .LONG TERM...(Wednesday through Saturday) Issued at 320 PM CDT Sat Aug 5 2023 A slow warming trend will commence on Tuesday with afternoon temperatures slowly trending closer to normal for this time of year (generally in the low to mid 90s). Northwest flow aloft appears to stay quite persistent through much of the weekend. With embedded shortwave troughs expected to pass over the central plains this week, periodic chances for isolated to widely scattered showers and storms will remain in the forecast through next weekend. Tuesday night may be area's next best chances for strong to severe storms, but details still need to be ironed out over the coming days. Stay tuned! && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 632 PM CDT Sat Aug 5 2023 Main concern through the TAF period will be chance for severe storms across central and south central KS and perhaps some more disorganized leftover storms across southeast KS. Storm arrivals should be between the 03-06z timeframe, and should depart majority of the area by 12z. Went ahead and inserted TEMPO groups at all sites except for KCNU, based on best available guidance. Severe winds of 65-75+ will be possible, will amend TEMPO winds as confidence increases for the higher caliber winds. Brief impacts to cigs and vis can be expected inside storms. Expect VFR conditions and northerly winds to prevail after sunrise tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 88 65 86 / 70 20 20 10 Hutchinson 68 88 63 86 / 70 10 10 10 Newton 68 87 64 86 / 60 10 10 0 ElDorado 69 88 65 85 / 60 20 10 10 Winfield-KWLD 69 89 65 85 / 70 20 30 10 Russell 64 85 61 85 / 70 0 10 10 Great Bend 64 85 61 83 / 70 10 20 10 Salina 68 88 63 87 / 50 10 10 0 McPherson 67 87 63 85 / 60 10 10 0 Coffeyville 71 92 65 87 / 60 30 20 10 Chanute 71 91 65 86 / 50 30 10 0 Iola 70 89 64 85 / 40 30 10 0 Parsons-KPPF 70 92 65 87 / 60 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JC SHORT TERM...JC LONG TERM...JC AVIATION...KMB
Hazardous weather outlook, Aug 5, 9:14 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 914 PM CDT Sat Aug 5 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 914 PM CDT Sat Aug 5 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Another round of severe storms will be possible tonight. Damaging winds of 60 to 75 mph, quarter sized hail, and heavy rain will be the primary threats. Portions of central and south central Kansas have the greatest chance at seeing severe storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Lingering isolated showers and storms are possible early Sunday morning. Periodic chances for showers and storms are in the forecast from late Sunday night through Friday. Strong to severe storms are possible Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Aug 6, 12:03 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1203 AM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM Tstm Wnd Dmg Downtown Wichita 37.69N 97.34W
08/06/2023 Sedgwick KS Fire Dept/Rescue
lines down, poles on fire in Wichita metro
area.
1202 AM Tstm Wnd Dmg Burns 38.09N 96.89W
08/06/2023 Marion KS Fire Dept/Rescue
power outage.
&&Local storm report, Aug 6, 12:08 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1208 AM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM Tstm Wnd Dmg Burns 38.09N 96.89W
08/05/2023 Marion KS Fire Dept/Rescue
&&Local storm report, Aug 6, 12:16 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1216 AM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM Tstm Wnd Gst 2 N El Dorado 37.85N 96.86W
08/06/2023 M57 MPH Butler KS Public
&&Local storm report, Aug 6, 12:19 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1219 AM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM Tstm Wnd Gst 1 W El Dorado 37.82N 96.88W
08/06/2023 M73 MPH Butler KS Storm Chaser
&&Local storm report, Aug 6, 12:21 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1221 AM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM Tstm Wnd Dmg Mcpherson 38.37N 97.66W
08/05/2023 McPherson KS NWS Employee
2 foot diameter tree branch down.
&&Special weather statement, Aug 6, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1221 AM CDT Sun Aug 6 2023
KSZ082-091-060545-
Harper KS-Kingman KS-
1221 AM CDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of northern Harper and
southern Kingman Counties through 1245 AM CDT...
At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Nashville, or 10 miles north of Attica, moving east at
30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harper, Attica, Zenda, Spivey, Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
&&
LAT...LON 3723 9835 3738 9835 3738 9836 3746 9836
3742 9785 3716 9795
TIME...MOT...LOC 0521Z 289DEG 25KT 3739 9825
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 9:28 PM CDT | Special Weather Statement | ICT | Russell | 32 min |
| Aug 5, 9:52 PM CDT | Special Weather Statement | ICT | Lincoln | 23 min |
| Aug 5, 9:56 PM CDT | Special Weather Statement | ICT | Barton | 19 min |
| Aug 5, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 50 min |
| Aug 5, 10:33 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Reno, Rice, Saline | 42 min |
| Aug 5, 10:45 PM CDT | Special Weather Statement | ICT | Harper | 30 min |
| Aug 5, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, McPherson, Reno, Sedgwick | 47 min |
| Aug 5, 11:05 PM CDT | Special Weather Statement | ICT | Sumner | 25 min |
| Aug 5, 11:25 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Kingman, Marion, Reno, Sedgwick | 50 min |
| Aug 5, 11:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Cowley, Elk, Greenwood, Sumner | 64 min |
| Aug 6, 12:34 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Greenwood, Montgomery, Wilson and 1 more | 41 min |
| Aug 6, 12:38 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 37 min |
| Aug 6, 1:12 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson | 34 min |
| Aug 6, 2:13 AM CDT | Special Weather Statement | ICT | Harper | 47 min |
Nearby
Special Weather Statements in Kansas, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.